Advantages and Disadvantages of Paracetamol - Acetaminophen


Advantages and Disadvantages of Paracetamol - Acetaminophen
Share on

Advantages and Disadvantages of Paracetamol: Paracetamol, commonly known as acetaminophen or APAP in short, is known to cure pain and fever. But do you know about the dangers of paracetamol if taken regularly? More than 50 million Americans use an acetaminophen-containing medicine each week to treat pain, fever, and aches and pains associated with cold and flu symptoms This researched topic unravels some advantages and disadvantages of paracetamol to help you understand why it must not be taken without prescription.

What is Paracetamol and what it is used for?

Paracetamol is known by its generic name Acetaminophen which is used in fever, headaches, and all kinds of pain. Every painkiller has acetaminophen composition, which may vary on the intensity or level of pain.

Forms of Paracetamol: Tablet, Powder, Syrup, etc. which can either be taken orally or rectally.

You will be given an acetaminophen dose if you have muscular inflammation, surgery, teeth treatment, fever, cold, pain due to injury, or even mild headaches. There are millions of medicines that go with different names but contain the same common constituent.

What is the Recommended Dosage of Paracetamol?


Common Names of Pracetamol in the USA
  • Aceta
  • Aspirin-Free Pain Relief
  • Aspirin-Free Anacin Maximum Strength
  • Dapacin
  • Fem-Etts
  • Genapap
  • Genapap Extra Strength
  • Genebs
  • Genebs Extra Strength
  • Mapap Regular Strength
  • Mapap Extra Strength
  • Maranox
  • MedaCap
  • MedaTab
  • Panadol
  • Tapanol Regular Strength
  • Tapanol Extra Strength
  • Tylenol Caplets
  • Tylenol Tablets 325 mg
  • Tylenol Regular Strength
  • Tylenol Extra Strength

The recommended dosage of Paracetamol for an adult is 1 gm (1000 mg) per day, which may also be increased to 4 gm (4000 mg) depending on the type of pain or fever. However, for a kid, 0.5 gm (500 mg) Paracetamol is prescribed to a kid per day.

Attention: If you have consumed alcohol, intake of more than 2 gm (2000 mg) can be risky for your health. It’s always god to talk to your health specialist before taking acetaminophen while being intoxicated.

Why is Paracetamol dangerous with alcohol?

Alcoholic beverages affect liver function; this is why people who consume alcohol every day are most likely to have Liver Cirrhosis. If you take paracetamol composition with or after drinking alcohol, it multiplies the chances of Liver damage, which may also lead to advanced cirrhosis.

Advantages and Disadvantages of Paracetamol- In Detail

Amidst different types of arguments, the use of Paracetamol is both anticipated and questioned. Besides relieving people with many various ailments, excessive use of acetaminophen can also be harmful to your health, depending on your health and lifestyle.

Advantages of Paracetamol

1. It is Safest Antipyretic and Analgesic

Acetaminophen is by far considered a safe analgesic that is used widely to treat people with fever, pains, headache, post-surgical recovery, or even toothache. Also, acetaminophen is the most reliable medicine as analgesics for nociceptive pain and antipyretics in childhood and pregnancy, if taken in a prescribed dose under supervision.

2. Paracetamol is safer than NSAIDs

A controlled or prescribed dose of acetaminophen (<2,000 mg/day) is safer than Non-Steroidal Anti-Inflammatory Drugs (NSAIDs). Analgesic effects of acetaminophen (<2,000 mg/day) and NSAIDs are the same. But according to several kinds of research, Paracetamol/ aid Acetaminophen is better than NSAIDs and its dose is acceptable in most of the dental surgeries.

3. Helpful in Moderate Pain

Given the fact that paracetamol is a readily available drug, it is also the cheapest medicine to treat moderate to severe pain and fever in adults and children. Its maximum dose within 24 hours must not be exceeded and needs to be taken upon a consult. If you find a need to use paracetamol regularly, it is worth consulting your medical specialist and for possible alternate measures to reduce its side effects.

4. Paracetamol is Better than Aspirin

When compared with Aspirin, Paracetamol does not prevent blood from clotting and is safer for people having concerns. Paracetamol also outweighs aspirin as it also does not cause any gastric irritation. Paracetamol is also generally considered more reliable for children, as it is not associated with a risk of Reye's syndrome in children with viral illnesses.

What are Disadvantages of Paracetamol?

Besides affecting and damaging your liver, the Overtime use of paracetamol can also lead to several other risks. These side effects of paracetamol tablets or syrup are detailed below.

1. Paracetamol can cause skin reactions

In 2013, the US Food and Drug Administration stated that Acetaminophen could lead to rare fatal skin reactions such as Stevens-Johnsons Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). Since then, Manufacturers have been instructed to label warnings about its overuse.

2. Paracetamol-overdose is fatal

Overdose of Paracetamol can lead to several health risks, which can also endanger your life. Some of the most common side effects of paracetamol-overdose are Nausea, Stomach pain, Loss of appetite, weakness, and kidney cancer. You can also experience other side effects when your urine turns dark, or your eyes turn yellow.

3. Long-term use may lead to Stroke and High Blood Pressure

According to research conducted by UK-based scientists found that long-term use of Paracetamol as a painkiller is Linked to High Blood Pressure and Stroke. Out of eight studies based on the use of this prescribed medicine, four cases showed an increased risk of cardiovascular problems. According to Professor Philip Conaghan, of the Leeds Institute of Rheumatic and Musculoskeletal Medicine, there's no reason for mass panic. But people should be careful when taking it long-term and doctors should consider carefully what other drugs they can recommend to their patients.

General FAQ

What are the side effects of Acetaminophen?

Possible side effects of Acetaminophen include Nausea, Fever, Liver Damage, abdominal pain, sweating, and loss of appetite.

How should I use Paracetamol?

A recommended amount for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Using more paracetamol is dangerous to your liver. If you drink more than three alcoholic beverages per day, consult your doctor before taking paracetamol and never use more than 2 grams (2000 mg) per day.

Is it bad to take Acetaminophen everyday?

The maximum daily dose for a healthy adult weighing at least 150 pounds is 4,000 milligrams (mg). According to research, taking acetaminophen doses for long periods can seriously damage the liver. If you are necessarily in need of high doses of acetaminophen for, check with your medical specialist before continuing your dose.

what are correct dosage of Paracetamol for fever and pain?

For fever in usual adults: 325 to 650 mg every 4 to 6 hours or 1000 mg every 6 to 8 hours and for pain: 325 to 650 mg every 4 to 6 hours or 1000 mg every 6 to 8 hours.For Fever in Kids: <=1 month: 10 to 15 mg/kg/dose every 6 to 8 hours as needed, and for >1 month to 12 years: 10 to 15 mg/kg/dose every 4 to 6 hours as needed (Maximum: 5 doses in 24 hours).

 

Leave a Comment

I agree to the terms and conditions.
 
Related